Michigan, 2008

Heavy Snow in Michigan, February 25 to 26, 2008

February 25 to 26, 2008 · NWS DTX · 2 events in 2 counties and zones

A low pressure system tracked right along the Ohio River resulting in snow across southeast Michigan. Total snowfall amounts varied from south to north, with the highest amounts, up to 6 inches, occurring near the Ohio Border.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system tracked right along the Ohio River resulting in snow across southeast Michigan. Total snowfall amounts varied from south to north, with the highest amounts, up to 6 inches, occurring near the Ohio Border. Amounts tapered off to 2 to 4 inches along the M59 corridor, and only 1 to 2 inches across the I-69 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 25, 6:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 25, 6:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
652 AM EST MON FEB 25 2008

.AVIATION...

LOW CLOUDS CURRENTLY OVERSPREADING SOUTHEAST MI WILL PRETTY MUCH
STAY AROUND FOR THE DURATION OF THE 12Z TAF PERIOD...WITH LOW
MOISTURE IN PLACE AND LAYERS ALOFT THEN GRADUALLY SATURATING AS
WELL THROUGH THE DAY. EXPECT MVFR TO OCCASIONAL IFR IN LOW CEILINGS
AND MIST/LIGHT FOG TO PREVAIL UNTIL MODEST IMPROVEMENT TO JUST
MVFR CEILINGS BY 16Z AS MIST MIXES OUT. THESE MVFR CEILINGS WITH
GOOD VISIBILITIES THEN TO HOLD UNTIL THE ONSET OF STEADY SNOW BY
AROUND 02Z...AFTER WHICH TIME VISIBILITIES WILL STEADILY LOWER TO
IFR BY 04Z WITH CEILINGS ALSO LOWERING TO IFR OVERNIGHT WITH LOW
MOVING THROUGH THE OH VALLEY.

&&

.PREV DISCUSSION...ISSUED 318 AM EST MON FEB 25 2008

SHORT TERM...TODAY

SURFACE RIDGING TO PERSIST TODAY ACROSS SOUTHEAST MI...AHEAD OF A
LOW ADVANCING EAST FROM THE CENTRAL PLAINS. AT THE SAME TIME...A
WEAK TROUGH/COLD FRONT TO LANGUISH OVER THE NORTHERN GREAT LAKES
REGION TODAY. AT 500 MB...A BROAD RIDGE TO PREVAIL OVER THE AREA TODAY AS
AN INCREASINGLY ROBUST SHORTWAVE TROUGH EMERGES FROM THE CENTRAL
PLAINS.

TEMPERATURES TODAY ARE EXPECTED TO REACH THE MID TO UPPER
30S...SIMILAR TO YESTERDAY...WITH WEAK LOW LEVEL WARM ADVECTION
OFFSET BY AN INCREASE IN CLOUD COVER TO LIMIT SUNSHINE.

MODEL CONSENSUS SHOWS LOW TO MID LEVEL OMEGA ASCENT MODESTLY ON THE
INCREASE THIS AFTERNOON AS THE ATMOSPHERIC COLUMN SLOWLY SATURATES.
MINIMAL 850 TO 500 MB QVECTOR CONVERGENCE INITIATING THIS AFTERNOON
TOO. 285K TO 290K ISENTROPIC SURFACES SHOW WEAK ASCENT TODAY...BUT
CONDENSATION PRESSURE DEFICITS GENERALLY NOT LOWERING TO BELOW 30 MB
UNTIL TOWARD EVENING AT THE EARLIEST.

WILL RETAIN THE EARLIER FORECAST OF CHANCE OF LIGHT SNOW AND/OR RAIN
SHOWERS LATE THIS AFTERNOON...AS MODEL SOUNDINGS SHOW THAT THERE MAY
BE SOME ICE NUCLEATION LIMITATIONS. THIS ESPECIALLY AS PER NAM WHERE
MOISTURE DEPTH STRUGGLES TO REACH MINUS 10 DEGREES CELSIUS.

LONG TERM...

WATER VAPOR IMAGERY SHOWS A STRONG UPPER WAVE/ACTIVE SOUTHERN
STREAM WORKING THROUGH THE GREAT BASIN. WITH THE STRENGTH OF THIS
SYSTEM...BAROCLINIC ZONE/BEST MOISTURE CONFINED TO THE TENNESSEE
VALLEY...AND WITH ENOUGH WAVE SEPARATION WITH THE NORTHERN STREAM
WAVE DROPPING SOUTHEAST INTO THE EASTERN NORTHERN
PLAINS/MINNESOTA...I REMAIN ADAMANT THE SURFACE LOW TRACK WILL BE
REAL CLOSE TO THE OHIO RIVER TONIGHT/TOMORROW MORNING. THIS WAS
ADVERTISED BY THE 12Z GFS ENSEMBLE MEAN...PARALLEL NAM/CANADIAN
MODEL...AND THE EUROPEAN MODEL. NOT TO MENTION THE 12Z UKMET WAS
EVEN SLIGHTLY FARTHER SOUTH. WELL...THE GOOD OLD 00Z NAM AND NGM
HAVE COME IN MUCH FARTHER SOUTH. THE OPERATIONAL 00Z GFS HAS ALSO
COME IN SOUTH AND IS NOW IN LINE WITH WHAT I GENERALLY WOULD
EXPECT...AND WILL BE WEIGHTED HEAVILY FOR THE GRIDS/ZONES. THE 00Z
ENSEMBLE MEAN ALSO MATCHES UP VERY NICELY WITH THE OPERATIONAL
RUN.

AS SEEN ON THE DYNAMIC TROPOPAUSE...GOOD UPPER LEVEL SUPPORT ARRIVES
0-6Z THIS EVENING...BUT WE WILL HAVE TO SATURATE THE LOW/MID LEVELS
(5-10KFT) WHICH COULD DELAY THE SNOW. HOWEVER...WITH THE IMPRESSIVE
LIFT ADVERTISED AND THE 925-850 MB FLOW OUT OF THE SOUTHWEST (NO
FEED OF EASTERLY LOW LEVEL DRY AIR)...THINK SNOW WILL
DEVELOP DURING THE EVENING.

LONGWAVE TROUGH AXIS REMAINS STRONGLY POSITIVELY TILTED (45 DEGREES)
AT 12Z TUESDAY...SUPPORTING A FAIRLY PROGRESSIVE SYSTEM...WITH THE
LOW PRESSURE SYSTEM LIKELY REACHING THE EASTERN MID ATLANTIC BY LATE
TUESDAY.

AREAS SOUTH OF M59 LOOK TO BE ON THE NORTHERN FRINGE OF THE BETTER
DEFORMATION TUESDAY MORNING...AND STILL FEEL GOOD WITH AROUND 4
INCHES OF SNOW DUE TO THE PROGRESSIVE NATURE...WITH A VERY LOW
CHANCE FOR UP TO 8 INCHES TOWARD/AT THE OHIO BORDER...WITHIN THE 850
MB -2 TO -4 C ISOTHERMS...WHICH IS USUALLY A GOOD SPOT FOR
HEAVIEST SNOWFALL...MAXIMIZING THE BEST MOISTURE/THERMAL PROFILES.
BUT THAT ZONE IS SHIFTED SOUTH OF THE BORDER BY 12Z TUESDAY.
GFS CROSS SECTIONS STILL REVEAL GOOD MID LEVEL INSTABILITY...AS
INDICATED BY THE NEGATIVE EPVS. BUT BEST FGEN/OMEGA LIFT REMAINS
SOUTH. 24 HR QPF TOTALS OUT OF THE GFS ARE A HALF AN INCH TO 6
TENTHS OF AN INCH ALONG/SOUTH OF I-94...TAPERING OFF FARTHER NORTH.
BASED OFF THE 00Z EUROPEAN...STILL A BIT CONCERNED THE GFS MAY BE
TOO STRONG AND A TOUCH TOO FAR NORTH...AND CONSEQUENTLY TOO ROBUST
WITH QPF/SNOW AMOUNTS. HOWEVER...00Z PARALLEL NAM RUN ALSO INDICATES
UP TO HALF AN INCH OF QPF UP TO THE MICHIGAN BORDER.

I WILL LEAVE IT UP TO THE DAY SHIFT TO FINALIZE THE ADVISORY AND ANY
LOW CHANCE FOR A WARNING(S)? (LENAWEE-MONROE). WILL PULL MUCH OF THE
I-69 CORRIDOR FROM THE WATCH HOWEVER BASED ON INCREASED CONFIDENCE
ACCUMULATIONS WILL BE LESS THAN 6 INCHES UP THERE. STILL MAY BE
WORTHY OF AN ADVISORY FOR 2-4 INCHES WITH BLOWING SNOW?

WILL KEEP ST CLAIR COUNTY IN THE WATCH JUST IN CASE LAKE ENHANCEMENT
FORM LAKE HURON COMES INTO PLAY ON TUESDAY WITH THE LONG NORTHERLY
FETCH...BUT THERE ARE NO STRONG INDICATORS (925 MB OMEGA) THAT THIS
WILL BE MUCH OF A PROBLEM.

LONGWAVE UPPER LEVEL TROUGH AXIS OVER THE CENTRAL GREAT LAKES ON
WEDNESDAY WITH LOW LEVEL COLD ADVECTION THROUGH THE DAY...AS 850 MB
TEMPS SHOWN TO FALL INTO THE NEGATIVE UPPER TEENS TO AROUND -20
C...LIKELY RESULTING IN MAXES ONLY IN THE UPPER TEENS TO LOWER 20S.
THIS WILL SET UP A VERY COLD NIGHT WEDNESDAY NIGHT...BUT SOME CLOUDS
AND SURFACE WINDS STAYING UP JUST A BIT SUPPORT KEEPING TEMPERATURES
IN THE SINGLE NUMBERS...ABOVE ZERO.

NEXT POTENTIAL ACCUMULATING SNOW LOOKS TO ARRIVE THURSDAY NIGHT INTO
FRIDAY MORNING AS CLIPPER TYPE SYSTEM TRACKS THROUGH THE NORTHERN
GREAT LAKES. STILL COLD ENOUGH SOUTH OF THE SURFACE LOW TO SUPPORT
SNOW WITH STRONG ISENTROPIC ASCENT/WARM ADVECTION...AS THE VERY COLD
AIRMASS IN PLACE SLOWLY GIVES WAY ON THURSDAY.

MARINE...

A DEVELOPING LOW PRESSURE SYSTEM WILL TRACK ALONG THE OHIO RIVER
TONIGHT AND TUESDAY MORNING...REACHING THE EASTERN MID ATLANTIC LATE
IN THE DAY. NORTH WINDS WILL INCREASE OVER THE CENTRAL GREAT LAKES
ON TUESDAY...AS LOW LEVEL COLD AIR ADVECTION KICKS IN...ALLOWING
WIND SPEEDS TO TOP OUT AROUND 30 KNOTS OVER SOUTHERN LAKE HURON.
AT THIS TIME...WINDS ARE EXPECTED TO REMAIN JUST BELOW GALE FORCE.
SMALL CRAFT/BRISK ADVISORIES WILL LIKELY BE NEEDED FOR MUCH OF THE
NEARSHORE WATERS HOWEVER. WINDS WILL BECOME NORTHWEST TUESDAY NIGHT
AND SLOWLY DECREASE INTO WEDNESDAY...AS HIGH PRESSURE MOVING INTO
THE AREA ON THURSDAY ALLOWS WINDS TO BECOME LIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...FROM 10 PM MONDAY TO 7 PM TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DWD
SHORT TERM...DWD
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 25, 4:04 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 AM EST MON FEB 25 2008

MIZ063-068>070-075-076-082-083-260930-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
404 AM EST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND SOUTH OF
M59.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND TUESDAY. REFER TO
THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND TUESDAY. REFER TO
THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
SNOWFALL REPORTS ARE REQUESTED.

MIZ047>049-053>055-060>062-260930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
404 AM EST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND NORTH OF I-69.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TONIGHT WITH 1-2 INCHES OF ACCUMULATION ALONG
THE I-69 CORRIDOR WITH AN INCH OR LESS TOWARD SAGINAW BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS EXPECTED ON TUESDAY WITH AN ADDITIONAL 1-2 INCHES OF
ACCUMULATION...WITH AN ISOLATED 3 INCH TOTAL POSSIBLE ACROSS THE
THUMB REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
SNOWFALL REPORTS ARE REQUESTED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-260930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
404 AM EST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY ON TUESDAY AS NORTHERLY
WINDS INCREASE IN RESPONSE TO A PASSING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Monroe

When
February 25, 9:00 AM EST to February 26, 5:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heavy Snow, Lenawee

When
February 25, 9:00 AM EST to February 26, 5:00 PM EST
Where
Lenawee forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79376, 79377.